The Optimal Progressive Income Tax -- The Existence and the Limit Tax Rates
The purpose of this paper is to consider the problem of optimal income taxation in the domain of progressive (convex) income tax function. This paper proves the existence of an optimal tax function and that the optimal marginal and average tax rates tend asymptotically to 100 percent as income level becomes arbitrarily high.
|Date of creation:||Aug 1981|
|Date of revision:|
|Publication status:||Published in Mathematical Social Sciences (1982), 3: 193-222|
|Contact details of provider:|| Postal: |
Phone: (203) 432-3702
Fax: (203) 432-6167
Web page: http://cowles.yale.edu/
More information through EDIRC
|Order Information:|| Postal: Cowles Foundation, Yale University, Box 208281, New Haven, CT 06520-8281 USA|
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Nash, John, 1950. "The Bargaining Problem," Econometrica, Econometric Society, vol. 18(2), pages 155-162, April.
- Mamoru Kaneko, 1981. "On the Existence of an Optimal Income Tax Schedule," Review of Economic Studies, Oxford University Press, vol. 48(4), pages 633-642.
- Ray C. Fair, 1971. "The Optimal Distribution of Income," The Quarterly Journal of Economics, Oxford University Press, vol. 85(4), pages 551-579.
- Aumann, Robert J., 1977. "The St. Petersburg paradox: A discussion of some recent comments," Journal of Economic Theory, Elsevier, vol. 14(2), pages 443-445, April.
- Ordover, J. A. & Phelps, E. S., 1979. "The concept of optimal taxation in the overlapping-generations model of capital and wealth," Journal of Public Economics, Elsevier, vol. 12(1), pages 1-26, August.
- Kaneko, Mamoru & Nakamura, Kenjiro, 1979. "The Nash Social Welfare Function," Econometrica, Econometric Society, vol. 47(2), pages 423-35, March.
- Seade, J. K., 1977. "On the shape of optimal tax schedules," Journal of Public Economics, Elsevier, vol. 7(2), pages 203-235, April.
- Feldstein, Martin, 1973. "On the optimal progressivity of the income tax," Journal of Public Economics, Elsevier, vol. 2(4), pages 357-376.
- Kaneko, Mamoru, 1981. "The Nash social welfare function for a measure space of individuals," Journal of Mathematical Economics, Elsevier, vol. 8(2), pages 173-200, July.
- Kim, Ki Hang & Roush, Fred W., 1981. "Economic planning based on social preference functions," Mathematical Social Sciences, Elsevier, vol. 1(2), pages 193-200, January.
- J. A. Mirrlees, 1971. "An Exploration in the Theory of Optimum Income Taxation," Review of Economic Studies, Oxford University Press, vol. 38(2), pages 175-208.
When requesting a correction, please mention this item's handle: RePEc:cwl:cwldpp:599. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Glena Ames)
If references are entirely missing, you can add them using this form.